Potassium is a mineral that allows your nerves, cells, and muscles to function properly. Everyone needs this mineral, and it’s vital to overall health.
Potassium is found in many foods, including fruits and vegetables. The recommended daily intake of potassium for adults is
But some people may consume potassium in larger amounts. You may take potassium supplements while eating a high potassium diet.
Or, you may take a medication that causes your kidneys to hold on to extra potassium. This allows the nutrient to accumulate in your bloodstream.
Your potassium level can also increase if you have a condition that affects kidney function, such as chronic kidney disease or diabetes. This can make it difficult for your kidneys to filter excess potassium from your blood.
However, too much potassium in your blood can be dangerous. This is known as hyperkalemia.
Left unmanaged, hyperkalemia can affect the muscles that control your heartbeat and breathing. This can lead to complications such as trouble breathing, irregular heart rhythms, and paralysis.
It’s important to recognize hyperkalemia symptoms as soon as possible. Some people don’t have symptoms at all. But when symptoms occur, they typically include the following.
Too much potassium in your blood doesn’t only affect your heart muscles. It can also affect the muscles throughout your body.
You can develop muscle fatigue or muscle weakness due to high potassium levels. Simple activities like walking can make you feel weak.
Your muscles may also lose their ability to function properly, resulting in exhaustion. You may even experience a dull, continuous ache in your muscles. It can feel as if you’ve completed a strenuous activity even if you haven’t.
Having too much potassium in your bloodstream also affects nerve function.
Potassium helps your nerves fire signals to your brain. But this becomes difficult when there’s too much potassium in your blood.
You may gradually develop neurological symptoms such as numbness or a tingling “pins and needles” sensation in your limbs.
Hyperkalemia can also have a negative impact on your digestive health. For some people, too much potassium may bring along symptoms such as vomiting, nausea, and stomach pain. It can also cause loose stools.
A serious side effect of hyperkalemia is the risk of developing an irregular heart rate, where your heart rate is either too fast or too slow. This happens when damage occurs to the muscles controlling your heart.
This can lead to heart palpitations, chest pain, and even heart failure. Heart palpitations can feel as if your heart has skipped a beat. Your heart may also race or flutter. Some people feel palpitations in their neck and throat, too.
If you’re having a heart rhythm problem, you might feel a tight pressure in your chest that radiates to your arms and neck. Other symptoms like indigestion or heartburn, a cold sweat, and dizziness can also occur. If you experience these symptoms, call 911 or seek emergency medical attention right away.
Shortness of breath or a winded feeling is another hyperkalemia symptom.
This can occur when high potassium in the blood starts to affect the muscles that control breathing. Your lungs don’t receive enough oxygen because of your heart’s decreased ability to pump blood.
You may have difficulty catching your breath or feel a tightness in your chest. In severe cases, it can feel as if you’re suffocating. Call your doctor and seek medical attention as soon as possible if you experience this.
If you experience hyperkalemia symptoms, contact your doctor. A simple blood test can check your potassium levels. If you receive a diagnosis of hyperkalemia, your doctor will discuss your treatment options, which may include:
- Diet. For some people, reducing high potassium involves eating a low potassium diet and limiting or avoiding certain types of foods. Your doctor might refer you to a dietitian who can develop a meal plan for you.
- Water pills (diuretics). Along with a low potassium diet, your doctor may prescribe a diuretic to stimulate urination so you can release excess potassium.
- Adjusting the dosage of other medications. Some medications can cause potassium to accumulate in your blood. These include drugs to treat hypertension, such as beta-blockers and ACE inhibitors. Your doctor may need to lower your dose or adjust your medication to treat hyperkalemia.
- Re-evaluating the use of supplements. Stopping a potassium supplement can also keep your number within a healthy range.
- IV treatment. In the event of a hyperkalemia emergency where potassium levels are dangerously high, your doctor may administer IV treatment.
- Potassium binders. These medications bind to extra potassium in your bowels. The potassium then leaves your body through your stool. These are used sparingly in hospital settings.
- Dialysis. In some cases, dialysis may also be used to remove potassium from the blood.
Hyperkalemia can be a serious, life threatening medical condition. It’s important to keep your potassium intake within a moderate, healthy range.
Eating too little or too much can be dangerous, especially if you have diabetes or kidney disease. Ask your doctor or dietitian for advice on the right amount of potassium to protect your health.